Craig Davidson on his Brush With Illegal Steroids
Craig Davidson, a Canadian novelist, attempted to live the life of the main character of his first novel by injecting himself with illegal steroids over a period of 16 weeks.
He not only increased his body weight by 35 lb in less than four months, but also was able to transform his body into a shape, which most men would workout for years in the gym to possess. Unfortunately, for Craig, the steroids had devastating side-effects on his health. He described his harrowing ordeal in an article in the Observer.
Snip from the article:
Then one morning I was showering, I looked down at my shampoo-foamed hands, and saw dozens of red strands between my fingers. Soon they were everywhere: on my pillow, between my teeth, falling into the pages of books while I read. I became hyper-aware of the way wind felt through my hair: colder on the top of my skull, where there was less protection. And not just my head: the hairs on my arms and legs, even my testicles, were falling out. Not a single follicle seemed firmly moored to my skin.
Then, one sleepless night (the steroids also triggered insomnia) my testicles shrunk. Testicular atrophy is the most well-known side-effect of steroid abuse. It’s an inherent irony: here you are trying to turn yourself into an über-man while part of the most obvious manifestation of your manhood dwindles before your eyes.